1809. Drug Induced Hemolytic Anemia From Ceftazidime/Avibactam, A New Old Antimicrobial: A Case Report.
Session: Poster Abstract Session: Antibacterial Safety
Saturday, October 29, 2016
Room: Poster Hall
Posters
  • IDweek Poster 10-6-16.pdf (622.4 kB)
  • Background: Hemolytic anemia is a serious, immunologically mediated adverse event which may be precipitated by exposure to certain medications including antibiotics. This condition although rare, is life threatening and requires a high index of clinical suspicion, appropriate laboratory testing and immediate cessation of the offending agent. Diagnosis depends on a decrease in hemoglobin along with an elevated lactate dehydrogenase (LDH), decreased haptoglobin and a positive direct Coombs test. Many medications have been known to cause false positive Coombs test without clinical evidence of hemolytic anemia. Ceftazidime/avibactam (C/A) is a newly approved antimicrobial with a unique β-lactamase inhibitor approved in 2015.

    Methods: We report the first case of documented hemolytic anemia resulting from exposure to C/A.

    Results: A 67 year old lady was admitted to University Medical Center of Southern Nevada from a skilled nursing facility for management of a left upper quadrant abdominal wall abscess at the site of a prior chest tube. After undergoing surgical debridement, cultures revealed a carbapenemase producing K. pneumoniae.  She was initiated on C/A, becoming tachycardic and hypotensive within 72 hours. She was noted to have an acute drop in hemoglobin from 9.4g/dL to 6.8g/dL, along with an undetectable haptoglobin; elevated LDH and retic count. A direct Coombs test was positive. Review of medications pointed to C/A as the possible offending agent. She was treated with blood transfusions and C/A was discontinued. Within 3 days, the patient demonstrated improvement of her clinical symptoms.

    Conclusion: In phase III trials, 1.9% of patients on C/A had a documented positive conversion of a previously negative direct Coombs test; however none of the patients developed clinical evidence of hemolytic anemia. Ceftazidime, the base compound of this combination, has been available for use in the US since 1985 with 7 documented cases of acute hemolytic anemia. Based on these case reports it is reasonable to assume that the combination of ceftazidime and avibactam could also result in this life threatening adverse effect. As such, if a patient develops symptoms of hemolytic anemia, C/A should be included in the list of causative agents and discontinued pending further workup and patient stabilization

    Kimberly D. Leuthner, PharmD1, Kristin Buechler, PharmD1, Ammar Yousif, MD2 and Shadaba Asad, MD3, (1)University Medical Center of Southern Nevada, Las Vegas, NV, (2)Internal Medcine, University of Nevada School of Medicine, Reno, NV, (3)Epidemiology, University Medical Center of Southern Nevada, Las Vegas, NV

    Disclosures:

    K. D. Leuthner, Allergan: Scientific Advisor and Speaker's Bureau , Consulting fee and Speaker honorarium

    K. Buechler, None

    A. Yousif, None

    S. Asad, None

    See more of: Antibacterial Safety
    See more of: Poster Abstract Session

    Findings in the abstracts are embargoed until 12:01 a.m. CDT, Wednesday Oct. 26th with the exception of research findings presented at the IDWeek press conferences.